Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

July 15, 2012Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2012, 1:10 PM MST for Apache County, Navajo County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 1:10 PM MST (20:10 UTC)
Expired
Jul 15, 2012, 1:33 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 128 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS55 KFGZ 152010
SVRFGZ
AZC001-017-152045-
/O.NEW.KFGZ.SV.W.0003.120715T2010Z-120715T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...
  EXTREME EAST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 145 PM MST

* AT 107 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PETRIFIED FOREST N.P. VISITORS CENTER...OR 38 MILES NORTH OF SHOW
  LOW...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETRIFIED FOREST N.P. VISITORS CENTER BY 115 PM MST...

LAT...LON 3499 10981 3475 10960 3465 10992 3481 11002
TIME...MOT...LOC 2010Z 243DEG 13KT 3478 10987

$$

DJO
1 follow-up statement
606 
WWUS55 KFGZ 152033
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SUN JUL 15 2012

AZC001-017-152043-
/O.CAN.KFGZ.SV.W.0003.000000T0000Z-120715T2045Z/
NAVAJO AZ-APACHE AZ-
133 PM MST SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL APACHE AND
EXTREME EAST CENTRAL NAVAJO COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER THE STORM IS STILL PRODUCING HEAVY RAIN WHICH MAY CAUSE LOCAL
RISES ON AREA CREEKS AND STREAMS.

LAT...LON 3499 10981 3475 10960 3465 10992 3481 11002
TIME...MOT...LOC 2033Z 243DEG 13KT 3482 10978

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:30 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 9:30 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 15 2012

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA WILL
BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TODAY... SOME
PRODUCING VERY HEAVY RAINFALL.

&&

.DISCUSSION...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NRN AZ
THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR ADDITIONAL DETAILS.

A PLUME OF TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS AZ
THIS MORNING. THIS PLUME HAS SHIFTED EASTWARD FROM YESTERDAYS
LOCATION. AS A RESULT...THE THREAT OF HEAVY RAIN HAS SHIFTED EASTWARD
AS WELL AND THE FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE
EASTERN COUNTIES OF NRN AZ. FARTHER WEST...SLIGHTLY DRIER AIR HAS
FILTERED INTO THE AREA AND THE THREAT OF EXCESSIVE RAINFALL HAS
DIMINISHED. ON THE OTHER HAND...HEAVY RAINFALL YESTERDAY HAS RESULTED
IN VERY WET AND EVEN SATURATED SOILS SO THAT SMALLER AMOUNTS OF
RAINFALL MAY BE SUFFICIENT TO TRIGGER FLASH FLOODING.

WV IMAGERY SHOWS A TROUGH REMAINS ALONG THE WEST COAST AND IS
ALLOWING A DRIER AIR MASS TO PUSH EASTWARD ACROSS CALIFORNIA AND FAR
WRN AZ. UPPER AIR DATA INDICATES THAT MODERATE WINDS ALOFT REMAIN IN
PLACE AND A STRONG UPPER LEVEL JET WILL PUSH ACROSS THE AREA DURING
THE DAY TODAY. THIS WILL ENHANCE THE CHANCES THAT SOME THUNDERSTORMS
ACROSS THE WEST MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND
STRONG WINDS THIS AFTERNOON. FARTHER EAST...HEAVY RAIN REMAINS THE
MAIN THREAT.

FOR MONDAY AND TUESDAY...THE PLUME OF TROPICAL MOISTURE WILL DIMINISH
BUT ENOUGH MOISTURE WILL REMAIN FOR SCATTERED THUNDERSTORMS ACROSS
MOST OF NRN AZ WITH ONLY ISOLATED STORMS ACROSS FAR WRN AZ. BY
MIDWEEK...HIGH PRESSURE ALOFT WILL DEVELOP ACROSS THE GREAT BASIN AND
THIS WILL PRODUCE A NORTHEASTERLY AND GENERALLY DRIER AIR MASS ACROSS
THE REGION. SHOWER ACTIVITY WILL DECREASE DURING THIS PERIOD. ANOTHER
SURGE OF TROPICAL MOISTURE COULD RETURN TO THE AREA BY LATE IN THE
WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...AMPLE MOISTURE OVER NORTHERN AZ
WILL ALLOW NUMEROUS SHRA/TSRA TO DEVELOP THIS AFTERNOON THROUGH
EVENING. SOME STORMS MAY BECOME STRONG...WITH THE PRIMARY THREATS
BEING HAIL AND MVFR TO IFR CIGS/VIS IN HEAVY RAIN. SHOWER COVERAGE
WILL DECREASE AFT 03Z WITH SCATTERED ACTIVITY EXPECTED OVERNIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS ARIZONA
THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF HEAVY
RAINFALL...WITH WETTING RAINS PROBABLE OVER MUCH OF THE AREA.
DAYTIME TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

TUESDAY THROUGH THURSDAY...MOISTURE PUSHES EASTWARD WHILE DRIER
SOUTHWEST FLOW MOVES OVER THE STATE. THUNDERSTORM CHANCES WILL BE
CONFINED TO MAINLY EASTERN ARIZONA. TEMPERATURES WILL WARM CLOSER TO
NORMAL READINGS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
THIS EVENING FOR AZZ004>018-037>040-104>118-137>140.

&&

PUBLIC.........DB
AVIATION.......MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 9:30 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 15 2012

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA
THROUGH 9 PM MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS.

A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 12:48 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       2 N CROWN KING          34.23N 112.33W
07/15/2012  M9.05 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY14.
            LINCOLN RIDGE ALERT GAUGE.

&&

EVENT NUMBER FGZ1200051

MCS
Local storm report, Jul 15, 12:49 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1249 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       CROWN KING              34.21N 112.34W
07/15/2012  M4.44 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            CROWN KING ALERT GAUGE.

&&

EVENT NUMBER FGZ1200052

MCS
Local storm report, Jul 15, 12:51 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 NNE CROWN KING        34.27N 112.31W
07/15/2012  M7.48 INCH       YAVAPAI            AZ   ALERT

            18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
            PECK MINE ALERT GAUGE.

&&

EVENT NUMBER FGZ1200053

MCS
Local storm report, Jul 15, 12:54 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 NW CROWN KING         34.23N 112.37W
07/15/2012  M3.86 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TOWERS MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200054

MCS
Local storm report, Jul 15, 12:55 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1255 PM MST SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       6 NNW CROWN KING        34.28N 112.38W
07/15/2012  M5.67 INCH       YAVAPAI            AZ   ALERT

            20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
            TUSCUMBRIA MOUNTAIN ALERT GAUGE.

&&

EVENT NUMBER FGZ1200055

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:24 PM MSTAreal Flood AdvisoryFGZYavapai81 min
Jul 14, 5:53 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 7:10 PM MSTAreal Flood AdvisoryFGZYavapai7 hr
Jul 14, 8:32 PM MSTSpecial Weather StatementFGZ88 min
Jul 15, 2:12 PM MSTSpecial Weather StatementFGZYavapai33 min
Jul 15, 2:56 PM MSTAreal Flood AdvisoryFGZApache4 hr
Jul 15, 4:48 PM MSTAreal Flood AdvisoryFGZNavajo87 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.